Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
194 Doctors are Online

Sudden adrenaline rush. Anxiety and panic. On ativan and prednisone. What can help me?

User rating for this question
Very Good
Answered by

Practicing since : 1998
Answered : 415 Questions
Hi I'm a 33 year old African American female who recently became engaged on the 21st of last month . That week I was on such an incredible adrenaline high . I was going everywhere calling everyone. At the end of the week I because so highly emotional and scared I guess . I felt like I had all this emotion bottled up in me .I have'nt been feeling like doing much I have no drive like I did the first week.
Earlier this year I lost a family member and my dad was diagnosed with cancer and had a couple of surgeries . All this week Ive been having really crazy anxiety to where I am crying and scared every day . My fiancee is the best man ever . I love him very much He is successful ,loving and giving .Every time I think about him or the wedding I get anxiety and now the anxiety is so bad I'm having numbness and tingling all over my body . I have no history of any illnesses . Im usually a very cheerful person but now i'm so down I don't know what to do . I went the doctor and he just gave me Ativan and Prednisone. I really don't want to take the ativan .Please help im scared about this feeling .I feel like turture. So much that I almost broke off the engagement just to rule out anything that could be wrong .
Thanks for you time
Posted Fri, 25 May 2012 in Mental Health
Answered by Dr. Susanta Padhy 2 hours later

Thank you for the query.

Can you clarify what reason did your doctor give for prescribing prednisone? That to my mind, in depressive or anxiety disorder, it may not help. But it might help in depression or anxiety associated with some medical conditions. Ativan contains Lorazepam which is a benzodiazepine that helps for anxiety/sleeplessness, in short term, not in long run.

However, the symptoms that you are describing may be manifestations of depression, anxiety, or any underlying conflicts with relationship with "significant figure" in life, particularly in individuals who get into a new important relationship, as in your case, the symptoms started after your engagement.

So, in such cases, your assessment about your fiancée and decision to break off need to be objective, should not be driven by the reason above-mentioned.

Importantly, during depressive state, one should not take major decisions etc. There are medications effective, safe, for depression or anxiety. Often, depression and anxiety coexist or one can be part of other. Treatment of both the conditions is feasible, not very difficult, safe and effective.

A consultation with psychiatrist would help definitely. They might advise some blood tests like thyroid hormone estimation. They need to interview and take your detail life history, personality etc and will advise some medications and / or counselling.

Hope this information would help.

I am available for further query.

Wish you an anxiety free happy life.
Above answer was peer-reviewed by
Follow-up: Sudden adrenaline rush. Anxiety and panic. On ativan and prednisone. What can help me? 8 hours later
hello Dr padhy
Thank you so much for the follow up. The reason for the prednisone was because I was having numbness and tinging all over my baby . I took the prednisone friday and I could not stop crying and hour after. Could it be that I stressed my self out so much that possibly my cortisol levels increased ? Just a thought . Ive been on the internet all last night trying to figure this thing out. The numbness and tingling have since stopped . Im afraid to take the prednisone again..... What do you think
Answered by Dr. Susanta Padhy 35 minutes later

Thank you for the follow up question.

Tingling and numbness can have various causes starting from stress/depression, etc., to neurological conditions like neuropathy to some systemic medical conditions.

But, tingling and numbness of psychological origin are likely to be associated temporarily with stress, fluctuating, transient, not very disabling, and not associated with any evident neurological or medical causes.

Prednisone, if taken for long period and at higher doses may worsen depression or anxiety symptoms. And can even precipitate or cause gastritis like symptoms.

Overall, I feel, may be you are genuinely stressed, or disproportionately more stressed for a cause, that you may or may not be aware of.

It happens commonly in third decade (you are 33 years old) and in such life situations, particularly keeping in mind that you lost a loved one recently in January and you have been going through emotional turmoil because of your father’s cancer and repeated operations.

it is not a good idea to self-medicate with Prednisone, and a psychiatrist consultation should make you feel better. I would suggest you to consult a specialist instead of spending hours together on internet. Reading on internet may not help.

I am still available for further discussions should you have any. If you are convinced with my reply, please close the discussion and rate it.

Wish you good luck

Best regards
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to

The user accepted the expert's answer

Ask a Psychiatrist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor